Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 20, NWS Newport/Morehead City, NC

September 17, 2020

NWS Newport/Morehead City, NC issued this gale warning at Sep 17, 2020, 3:02 PM EDT. It took effect at Sep 18, 2020, 1:00 PM EDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 3:02 PM EDT (19:02 UTC)
In effect from
Sep 18, 2020, 1:00 PM EDT
Expired
Sep 21, 2020, 10:00 PM EDT
In force
3 days
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Sep 17, 1:54 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 17, 1:54 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
154 PM EDT Thu Sep 17 2020

.SYNOPSIS...
The remnants of Tropical Cyclone Sally will approach the area
from the southwest today, then cross over the northern sections
late tonight and Friday. A strong cold front will push offshore
later Friday with cool high pressure building into the area
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Thu...No significant changes needed to previous
forecast this morning, just tweaked grids to reflect current
trends. Latest radar imagery shows widespread light to moderate
showers lifting up through the area this morning. The remnants
of Tropical Cyclone Sally will track across the region today and
into tonight with heavy rainfall expected...and aided by a warm
front which will push northward through Eastern NC later today.
As the low tracks just to the north of the area, there will be
two heavy rainfall regimes over the area. The first will be
along the coastal plain and points just to the east, and will be
characterized as only subtly unstable leading to mostly steady
to heavy tropical downpours...though some thunderstorms will
eventually form and enhance rain rates. With PWATs likely
exceeding 2.25" in this area, and a warm cloud layer upwards of
15,000 ft, very efficient rain processes will take place,
leading to rainfall totals of 3-4" with some isolated amounts
over 6" possible. The second area will be further south and east
and along the coast, where moderate instability will exist, and
precip will mostly come in the form of heavy convection from
thunderstorms...though some steadier tropical rains will also
work into the area. This will lead to spottier rainfall totals
of 2-3 inches, but will give point locations here a greater
chance of seeing 6 or even up to 8 inches of rain fall. As a
result, have included the rest of the area in the Flash Flood
Watch, due to these high end potentials.

The area will also be under a threat of severe weather, namely
damaging winds gusts and tornadoes as the remnant low passes by
to the north. Most high res models depict some isolated
discrete thunderstorm development in the warm sector later today,
but then develop a squall line tonight and into tomorrow
morning, which will likely have the best chance for producing
severe weather across the area. Favorable tornado parameters
will exist as wind shear increases anywhere from 40-70 kts, and
SRH values exceed 300 or even 500 at times. Instability will
build over the area today, and then remain overnight...probably
in the neighborhood of 1000-2000 J/kg, but could surge above
that overnight right ahead of the squall line. Though the
majority of CAPE will remain east of US 17 most of the day, it
looks like at least some modest instability will advect inland
overnight...leading to a possibly more widespread severe
threat.

Under mostly cloudy skies temps will remain mostly in the 70s to
low 80s, though could see some brief breaks of sun across the
southern coast which could allow readings to jump a bit higher
into the mid 80s. Then tonight, the boundary layer should remain
mixed, and lows will only reach the low to mid 70s, maybe upper
70s along the coast.

&&

.SHORT TERM /FRIDAY/...
As of 705 AM Thurs...Though the cold front behind the remnants
of Sally will push offshore Friday morning, it will stall
offshore and keep showers along the coast through most of the
day. At the same time, showers are likely to continue inland as
upper level energy moves across the area. Temps will reach the
70s to low 80s right behind the front, but should begin to drop
by late afternoon as strong CAA develops.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 340 AM Thursday...A cold front should linger just east of
the area through the weekend, with some residual showers right
along the Outer Banks Friday night through the weekend, with the
remainder of the area remaining dry. Strong high pressure will
build south into the Carolinas behind the front with more
seasonable temperatures, but N/NE winds will persist through the
weekend into the mid portion of next week . Decent mid-level
height anomalies indicated by the ensemble models for early to
mid next week, which will produce pleasant fall- like
temperatures with highs in the upper 60s to mid 70s, and lows
upper 50s to lower 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 06Z Friday/...
As of 145 PM Thursday...Widespread showers and embedded tstorms
associated with the remnants of Sally this afternoon through
tonight. MVFR cats will prevail with IFR cats bouncing in and
out with storm coverage. IFR cats are expected tomorrow morning
with sub FL010 CIGs due to low level stratus. Winds are
currently out of the SE around 6-8kts but higher gusts
associated with tstorms are possible. Winds will veer to
westerly by the early morning hours and eventually turn to
NW/N at 14Z when winds will be around 8-12kts gusting to
15-18kts.

Long Term /Friday through Monday/...
As of 345 AM Thursday...Unsettled weather will linger Friday as
the remnants of Hurricane Sally move away from the area with
scattered showers lingering, producing some periods of sub-VFR
conditions. Strong high pressure will build in from the
northeast by Friday night through the weekend. While dry
conditions and VFR conditions are expected, gusty NE winds of up
to 20-25 knots are possible.

&&

.MARINE...
Short Term /Through Friday/...
As of 945 AM Thu...Latest obs show E/SE winds 10-20 kt with
seas 4-6 ft. Small craft conditions persist across the coastal
waters this morning, as seas remain 4-6 ft. Expect seas to
briefly drop below 6 ft this morning, but then as winds increase
today ahead of the remnants of Sally, seas will again build to
5-7 ft, with winds becoming S 10-20 kts. Southerly winds will
continue to increase tonight to 20-25 kts, and seas to 6-9 ft,
so have extended the current SCA through Friday afternoon.

Behind the remnant low, a cold front will push south across the
waters tomorrow night, and winds will rapidly increase to 20-30
kts with gusts 35-40 kts, so have issued a Gale Watch for all
the coastal waters and the Pamlico Sound through early next
week, as these winds will be unrelenting.

Long Term /Friday through Monday/...
As of 345 AM Thursday...Poor boating conditions expected
throughout the extended period. The remnants of Hurricane Sally
will move northeast of the area and strong cool high pressure
will build behind the system leading to a prolonged period of
gusty winds and rough seas. SW winds are expected early Friday
at 20-30 knots, which will shift to NW behind the front Friday
afternoon, then N/NE through the weekend into Monday. Winds will
be 25-35 knots with higher gusts with seas up to 16-18 feet,
aiding by not just the gusty winds, but swells from what is
expected to be major Hurricane Teddy in the central Atlantic.

&&

.TIDES/COASTAL FLOODING...
As of 705 AM Thurs...Gradually diminishing long period swell
from Paulette will continue to produce strong rip currents to
area beaches today.

High astronomical tides will continue through the end of this
week, which will could continue to cause some minor flooding
issues, but expect the next couple high tides to be slightly
below the threshold for a coastal flood advisory.

Strong NE winds are expected to develop by Friday night, and may
last through most of next week. This will also coincide with
higher than average astronomical tides, and could produce
moderate to significant coastal flooding across portions of
Eastern NC. The highest threat looks to be along the eastern
facing beaches north of Cape Hatteras, but there will also
likely be oceanside issues elsewhere, and at least minor
flooding will be possible along the southern portion of the
Pamlico Sound and up the mouth of the Neuse and possibly Pamlico
Rivers. Oceanside impacts will also be worsened by large wave
action and run up, as large swells from Hurricane Teddy are
expected to arrive, which will likely lead to areas of ocean
overwash, beach erosion, and dangerous rip currents.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
     Flash Flood Watch through Friday morning for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
MARINE...Gale Watch from Friday evening through Monday evening for
     AMZ135-152-154.
     Gale Watch from Friday afternoon through Monday evening for
     AMZ150.
     Small Craft Advisory until 6 PM EDT Friday for AMZ152-154.
     Gale Watch from late Friday night through Monday evening for
     AMZ156-158.
     Small Craft Advisory until midnight EDT Friday night for
     AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/SGK
SHORT TERM...SGK
LONG TERM...CTC
AVIATION...CTC/CEB
MARINE...CTC/CQD/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 17, 6:12 AM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
612 AM EDT Thu Sep 17 2020

NCZ045>047-080-081-090-092-094-193-194-198-181015-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
612 AM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

Flash flooding will be possible today and tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible late today and
into tomorrow morning, with the potential for damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-181015-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
612 AM EDT Thu Sep 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Flash flooding will be possible today and tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible late today and
into tomorrow morning, with the potential for damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

High astronomical tides and gusty winds will bring the threat for
minor to moderate flooding of low-lying areas adjacent to the sounds
around the time of each high tide through the weekend and into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-181015-
West Carteret-East Carteret-Coastal Onslow-
612 AM EDT Thu Sep 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Flash flooding will be possible today and tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible late today and
into tomorrow morning, with the potential for damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

High astronomical tides and gusty winds will bring the threat for
minor to moderate flooding of low-lying areas adjacent to the sounds
around the time of each high tide through the weekend and into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-091-181015-
Martin-Pitt-Greene-Lenoir-
612 AM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash flooding will be possible today and tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible late today and
into tomorrow morning, with the potential for damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:03 PM EDTBeach Hazards StatementMHXDare8 days
Sep 17, 3:53 AM EDTGale WatchMHX11 hr
Sep 17, 3:02 PM EDTSmall Craft AdvisoryMHX7 days
Sep 17, 3:03 PM EDTCoastal Flood WatchMHXDare24 hr
Sep 17, 3:03 PM EDTHigh Surf AdvisoryMHXCarteret, Dare, Hyde, Onslow6 days
Sep 17, 5:16 PM EDTTornado WarningMHXPamlico29 min
Sep 17, 6:00 PM EDTSpecial Weather StatementMHXOnslow60 min
Sep 17, 6:31 PM EDTSpecial Weather StatementMHXDuplin44 min
Sep 17, 6:40 PM EDTSpecial Marine WarningMHX35 min
Sep 17, 7:45 PM EDTAreal Flood AdvisoryMHXCarteret, Craven, Jones, Onslow3 hr

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.